Alert archive / Wisconsin / Dense Fog Advisories in 2021

Dense Fog Advisory 12, NWS Twin Cities, MN

October 8, 20216 counties in Wisconsin

NWS Twin Cities, MN issued this dense fog advisory at Oct 8, 2021, 9:30 PM CDT for 6 counties in Wisconsin. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2021, 9:30 PM CDT (02:30 UTC)
Expired
Oct 9, 2021, 9:28 AM CDT
In force
12 hr
Issued by
NWS Twin Cities, MN

Counties Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Rusk County, WI

The radar

The La Crosse radar (KARX), 137 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

916 
WWUS73 KMPX 090230
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
930 PM CDT Fri Oct 8 2021

WIZ015-016-025>028-091030-
/O.NEW.KMPX.FG.Y.0012.211009T0230Z-211009T1300Z/
Barron-Rusk-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Rice Lake, Ladysmith, Menomonie, Durand, 
Chippewa Falls, and Eau Claire
930 PM CDT Fri Oct 8 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM CDT SATURDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Barron, Rusk, Dunn, Pepin, Chippewa and Eau Claire 
  Counties.

* WHEN...Until 8 AM CDT Saturday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
2 follow-up statements
096 
WWUS73 KMPX 090727
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
227 AM CDT Sat Oct 9 2021

WIZ015-016-025>028-091600-
/O.EXT.KMPX.FG.Y.0012.000000T0000Z-211009T1600Z/
Barron-Rusk-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Rice Lake, Ladysmith, Menomonie, Durand, 
Chippewa Falls, and Eau Claire
227 AM CDT Sat Oct 9 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 11 AM CDT THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Pepin, Chippewa, Dunn, Eau Claire, Rusk and Barron 
  Counties.

* WHEN...Until 11 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

Borghoff
150 
WWUS73 KMPX 091428
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
928 AM CDT Sat Oct 9 2021

WIZ015-016-025>028-091530-
/O.CAN.KMPX.FG.Y.0012.000000T0000Z-211009T1600Z/
Barron-Rusk-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Rice Lake, Ladysmith, Menomonie, Durand, 
Chippewa Falls, and Eau Claire
928 AM CDT Sat Oct 9 2021

...DENSE FOG ADVISORY IS CANCELLED...

Conditions have improved, therefore, the Dense Fog Advisory for 
the above counties has been cancelled.

$$

pem

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Oct 8, 7:18 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Oct 8, 7:18 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
718 PM CDT Fri Oct 8 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 309 PM CDT Fri Oct 8 2021

Several weak circulations are noted in regional satellite imagery
and radar across the Upper Midwest. These weak circulations,
especially over Wisconsin, have kept a persistent area of showers
over west central Wisconsin with a general east/northeast movement
since this morning. Another area of showers was developing along the
leading edge of the instability line over central Minnesota. This
area will shift east/southeast late this afternoon and may generate
a few more showers/embedded thunderstorms as it tracks over east
central Minnesota, and into west central Wisconsin this evening.
However, the better potential showers/storms occurs in west central
Wisconsin late tonight as stronger forcing along the LLJ develops.

The main forecast concern Saturday/Saturday night is timing of the
next wave of showers and thunderstorms and the possibility of severe
weather Saturday afternoon/evening.

Water vapor imagery this afternoon noted a strong shortwave moving
northeast near the four corners area of the southwest CONUS. A well
developed baroclinic "leaf" was also supporting the strong nature of
this system as it moves across the central Rockies tonight. This
wave will move out into the Plains Saturday with strong cyclogenesis
expected over the Northern Plains. Deep moisture will be transported
northward ahead of this system and will lead to a widespread area of
precipitation developing. The atmosphere will initially be capped with
an elevated mixed layer leading to potent storms once this cap
breaks late in the day along the cold front. This front is expected
to move across Minnesota Saturday night with the best potential of
severe storms across western Minnesota where instability will be
highest. Based on the orientation of the moisture transport
vectors/magnitude (925-700MB) the best areal coverage will be along
and north of the Minnesota River, with probabilities decreasing
significantly toward the Iowa border. As the storm pivots across
northern Minnesota late Saturday night, most of the concentrated
area of showers/storms will occur north of MPX CWA. Remember, any
deviation to the surface low and moisture transport, will alter the
area of heaviest precipitation. There is still a possibility that
this system may shift farther south leading to heavier precipitation
across southern Minnesota Saturday evening.

Severe weather is conditional based on when the storms initiate and
timing. Some of the CAMS suggest a few vigorous storms along the
South Dakota/Minnesota border Saturday afternoon before translating
to a MCS type of system eastward. However, other CAMS suggest
several line segments over central/southern Minnesota Saturday
evening. Saturday evening storms will likely be elevated so the main
hazard will be large hail unless some of the stronger downbursts can
generate damaging winds.

.LONG TERM...(Sunday through Friday)
Issued at 309 PM CDT Fri Oct 8 2021

On Sunday morning, a surface low will be located over eastern ND
with an occluded/warm front branching eastward across northern MN.
Showers and thunderstorms will be ongoing along this boundary
providing some much needed rainfall to the northern portion of the
state. The southward extent of precip is a bit uncertain. An
intrusion of drier mid-level air will be wrapping around the south
side of the low. This should eat into the southern extent of the
rain as Sunday wears on. (Some decent peaks of sun are even possible
across southern MN.) In addition, a weakening trend in the precip
along the boundary is likely as the surface low fills from the
system being vertically stacked. Though, as the low slowly moves
northeast, some wrap around showers on the backside are possible in
western MN. Farther east, a small warm sector should set up south of
the occluded/warm front Sunday afternoon. Some convection should
redevelop within this zone and, with remnant MUCAPE of ~1000 J/kg
and shear over 35 knots, one or two storms may be severe. The precip
will exit to the northeast by Monday morning.

Temperatures will cool a bit for the first half of next week.
Forecast highs and lows through Wednesday night are in the 60s and
upper 40s to lower 50s, respectively. The system progged for Monday
afternoon into Tuesday has been trending less impactful for the MPX
CWA, with most of the latest guidance pushing the system farther
east into the Midwest. The ECMWF and EPS still pass the low close
enough that our southeast and eastern counties receive a few tenths
of QPF from the northwest quadrant of the low. For now, decided
against lowering NBM's chance PoPs across our east.

Regarding mid-next week's system, latest deterministic guidance has
come into better agreement with the track of the surface low. Consensus
is a low develops in northeast CO, then travels northeast while
deepening into the central Dakotas. This track would place us in the
warm sector for a good portion of Wednesday as the developing warm
front lifts north across MN/WI. Have increased PotThunder grids
Wednesday into Wednesday night to allow a mention of thunderstorms in
the forecast. Still, will refrain from going into too much more
detail about mid-next week's system as it is over 5 days away.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 718 PM CDT Fri Oct 8 2021

Biggest concern is once again potential fog. Confidence in fog is
greatest at EAU, where virtually every model shows dense fog
developing late tonight. The other terminal where models are hitting
the fog pretty hard is AXN. However, where models show a dense bank
of fog developing over almost all of WI, the fog development is more
patchy over central MN, so didn't hit fog as hard as we could for
AXN. SHRA/TSRA activity tonight is expected to be greatest over
northern MN, though some isolated/scattered activity is possible late
tonight into early Sat morning over western WI. SHRA/TSRA activity
Saturday looks to ramp up just after this period ends.

KMSP...No concerns until we get into the last few hours of the TAF
period, with several CAMs showing the potential for a squall line to
swing through MSP around 06z Sunday.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind WSW 10-20 kts.
Mon...VFR. Wind NW 5-10 kts.
Tue...VFR. Wind E 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JLT
LONG TERM...CTG
AVIATION...MPG
Hazardous weather outlook, Oct 8, 6:14 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
614 PM CDT Fri Oct 8 2021

WIZ014>016-023>028-092315-
Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
614 PM CDT Fri Oct 8 2021

This Hazardous Weather Outlook is for portions of northwest
Wisconsin and west central Wisconsin.

.DAY ONE...Tonight.

Areas of dense fog are expected in western Wisconsin tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered severe thunderstorms will be possible Saturday evening
from west central into central Minnesota. A few severe storms will
be possible Saturday night from southwest into east central
Minnesota. Sunday, a few severe storms will be possible in east
central Minnesota and northwest Wisconsin. In all cases, the
greatest severe risk from thunderstorms will be large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>070-073>078-082>085-091>093-092315-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-
614 PM CDT Fri Oct 8 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered severe thunderstorms will be possible Saturday evening
from west central into central Minnesota. A few severe storms will
be possible Saturday night from southwest into east central
Minnesota. Sunday, a few severe storms will be possible in east
central Minnesota and northwest Wisconsin. In all cases, the
greatest severe risk from thunderstorms will be large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Dense Fog Advisories in Wisconsin, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.